Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Neurological Medicine
Volume 2015 (2015), Article ID 341573, 3 pages
Case Report

Gabapentin-Induced Urinary Incontinence: A Rare Side Effect in Patients with Neuropathic Pain

Department of Physical Medicine and Rehabilitation, Ankara Physical Medicine and Rehabilitation Education and Research Hospital, Ankara, Turkey

Received 11 June 2015; Revised 20 July 2015; Accepted 6 August 2015

Academic Editor: Paola Sandroni

Copyright © 2015 Sibel Kibar et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


Gabapentin is a first-line agent for neuropathic pain management and has a favorable safety profile. The literature includes a few cases of gabapentin-induced incontinence, and most of them involved patients with epilepsy who were between the ages of 12 and 43 years. Herein, we present three patients with neuropathic pain due to different diagnoses, and, to our knowledge, these are the oldest reported cases of urinary incontinence caused by gabapentin therapy. A 56-year-old female patient who underwent hip arthroplasty developed a sciatic nerve injury and neuropathic pain postoperatively. Ten days after she began taking gabapentin to relieve her pain, she experienced daily urinary incontinence. In another instance, a 63-year-old female patient was diagnosed with complex regional pain syndrome, and seven days after the initiation of gabapentin therapy, urinary incontinence developed. In addition, a 66-year-old male patient with neuropathic pain due to cervical disc pathology complained of urinary incontinence after the onset of gabapentin therapy. After discontinuing this drug, the incontinence symptoms resolved in these patients on the seventh, the first, and the second days, respectively. Physicians who administer gabapentin should inform their patients about the potential risk of gabapentin-induced incontinence and its negative impact on quality of life.